New Mexico, 2009

Hail and Damaging Winds in New Mexico, June 14, 2009

June 14, 2009 · NWS MAF · 6 events in 2 counties and zones

An upper level trough across the Great Basin resulted in southwest flow aloft across West Texas and Southeast New Mexico. The combination of disturbances moving northeast across the area, strong daytime heating and good low level moisture ahead of the dryline resulted in severe weather across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough across the Great Basin resulted in southwest flow aloft across West Texas and Southeast New Mexico. The combination of disturbances moving northeast across the area, strong daytime heating and good low level moisture ahead of the dryline resulted in severe weather across the area. The main threat during this episode was large hail and strong damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 14, 12:43 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 14, 12:43 PM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT SUN JUN 14 2009

.DISCUSSION...
SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THROUGH TUESDAY WITH AN
OSCILLATING DRYLINE IN PLACE. VERY INTENSE DAYTIME HEATING ALONG
WITH WEAK DISTURBANCES IN THE FLOW SHOULD HELP IGNITE ISOLATED TO
SCATTERED THUNDERSTORMS EACH AFTERNOON AND CONTINUE INTO THE EVENING
THROUGH TUESDAY (THE LOW LEVEL JET WILL AID THE STORMS DURING THE
EVENING). A FEW STORMS COULD BE SEVERE GIVEN CAPE VALES IN EXCESS
OF 1000 J/KG WITH MARGINAL SHEAR VALES OF 20 TO 30 KNOTS.

BEYOND TUESDAY KEPT THE FORECAST DRY AS THE GFS AND ECMWF BUILD
AN UPPER RIDGE WESTWARD OVER THE FORECAST AREA. A WEAK FRONT WILL
ATTEMPT TO MOVE INTO THE PERMIAN BASIN FRIDAY BENEATH THE RIDGE. DID
NOT THINK PRECIPITATION CHANCES WERE HIGH ENOUGH AT THIS TIME TO
MENTION WITH THE FRONT OR IN THE MOUNTAINS DUE TO TOPOGRAPHY.

&&

.FIRE WEATHER...
INTENSIFYING SURFACE LOW PRESSURE OVER SE COLORADO AND SW KANSAS ON
MONDAY AFTERNOON WILL RESULT IN SOUTHWEST TO WEST DOWNSLOPE 20 FOOT
WINDS OVER THE GUADALUPE MOUNTAINS AND THE SOUTHEAST NEW MEXICO
PLAINS.  THERE ARE SOME DISTINCT DIFFERENCES IN DEW POINT PROGS
BETWEEN THE WRF AND THE GFS...WITH THE GFS BEING MUCH MORE MOIST.
THE ECMWF SOLUTION APPEARS TO BE CLOSER TO THE WRF SOLUTION...
BRINGING IN MUCH DRIER AIR.  BASED ON THE DOWNSLOPE WINDS...SURFACE
LOW POSITION...AND THE EXPECTATION OF A DEVELOPING DRYLINE TO THE
EAST...THE DRIER WRF/ECMWF SOLUTION SEEMS MUCH MORE REALISTIC.

THE FIRE WEATHER THREAT ASSESSMENT TOOL PLACES THE GREATEST CHANCE
FOR RED FLAG CONDITIONS OVER THE GUADALUPE MOUNTAINS AND THE
ADJACENT PLAINS OF EDDY COUNTY.  HOWEVER..WITH THE SURFACE LOW
DEEPENING TO THE NORTH AND WITH THE WRF SHOWING STRONGER 700 MB
WINDS MOVING ACROSS ALL OF SOUTHEAST NEW MEXICO ON MONDAY...HAVE
OPTED TO ISSUE A FIRE WEATHER WATCH FOR THE GUADALUPE MOUNTAINS AND
ALL OF THE SOUTHEAST NEW MEXICO PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  99  73  99  /  30  20  20  10
CARLSBAD NM                71 101  67 102  /  20  10  10  10
DRYDEN TX                  76 100  72 100  /  20  20  20  10
FORT STOCKTON TX           73 101  72 101  /  20  20  20  10
GUADALUPE PASS TX          68  97  68  99  /  20  10  10  10
HOBBS NM                   70 102  69 104  /  30  20  10  10
MARFA TX                   60  94  61  95  /  20  20  20  20
MIDLAND INTL AIRPORT TX    73 101  71 102  /  30  20  20  10
ODESSA TX                  75 102  72 101  /  30  20  20  10
WINK TX                    75 103  72 104  /  30  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

03/12
Hazardous weather outlook, Jun 14, 9:53 AM MST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1153 AM CDT SUN JUN 14 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151700-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1153 AM CDT SUN JUN 14 2009 /1053 AM MDT SUN JUN 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM THE PRESIDIO VALLEY
NORTHEASTWARD ACROSS THE DAVIS MOUNTAINS...UPPER TRANS PECOS...
SOUTHEAST NEW MEXICO PLAINS AND PERMIAN BASIN THIS AFTERNOON AND
EVENING. SOME OF THESE THUNDERSTORMS COULD SEVERE LEVELS...WITH
DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. LOCATIONS
ACROSS THE NORTHERN TEXAS PERMIAN BASIN AND ROLLING PLAINS...ALONG AND
EAST OF HIGHWAY 385 AND NORTH OF INTERSTATE 20 ARE AT THE GREATEST
RISK OF SEVERE WEATHER LATER TODAY.

ABUNDANT ATMOSPHERIC MOISTURE IN PLACE ACROSS THE REGION WILL ALSO
INCREASE THE POTENTIAL HEAVY RAINFALL AND LOCALIZED FLASH FLOODING
OF LOW LYING AREAS.  NEVER DRIVE ACROSS A FLOODED ROADWAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND
TUESDAY AFTERNOON AND EVENING ACROSS THE PRESIDIO VALLEY...DAVIS
MOUNTAINS...UPPER TRANS PECOS...AND THE PERMIAN BASIN. SOME OF
THESE STORMS COULD AGAIN REACH SEVERE THRESHOLDS...WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 14, 1:57 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT SUN JUN 14 2009

TXZ058-067-074-142130-
WARD-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
357 PM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES AND WESTERN WARD
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF VERHALEN AT 356 PM
CDT...MOVING NORTHEAST AT 20 MPH. ADDITIONAL THUNDERSTORMS WERE
DEVELOPING OVER REEVES COUNTY...AND WERE MOVING NORTHEAST AT 20 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH THESE STORMS.
Special weather statement, Jun 14, 2:28 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT SUN JUN 14 2009

TXZ058>060-067-142200-
WINKLER-LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
428 PM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES...EASTERN
LOVING...NORTHWESTERN WARD AND SOUTHERN WINKLER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST OF MENTONE AT
427 PM CDT...MOVING NORTHEAST AT 25 MPH. ADDITIONAL STRONG
THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER REEVES...WARD AND LOVING
COUNTY...AND WERE MOVING NORTHEAST AT 25 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH ALL OF THESE STORMS.
Local storm report, Jun 14, 3:31 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             JAL                     32.11N 103.19W
06/14/2009  E1.75 INCH       LEA                NM   LAW ENFORCEMENT

&&

ALEXANDER.LYSTER
Local storm report, Jun 14, 3:33 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             JAL                     32.11N 103.19W
06/14/2009  E4.25 INCH       LEA                NM   FIRE DEPT/RESCUE

            ESTIMATED 60 MPH WINDS, FENCES DOWN AND POWER OUT IN TOWN

&&

ALEXANDER.LYSTER
Local storm report, Jun 14, 4:05 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     13 W ANDREWS            32.32N 102.77W
06/14/2009  E60.00 MPH       ANDREWS            TX   TRAINED SPOTTER

            50-60 MPH WINDS

&&

ALEXANDER.LYSTER
Special weather statement, Jun 14, 4:11 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM CDT SUN JUN 14 2009

TXZ058-067-068-075-142345-
WARD-CRANE-PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
611 PM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES...
NORTHWESTERN PECOS...SOUTHEASTERN WARD AND WEST CENTRAL CRANE
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 17 MILES WEST OF BELDING AT 608 PM
CDT...MOVING NORTHEAST AT 20 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE
DEVELOPING OVER EASTERN REEVES COUNTY AND NORTHERN PECOS COUNTY.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH THESE STORMS.

The radar

The Midland/Odessa radar (KMAF), 96 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lea

When
June 14, 4:26 PM MST to 4:29 PM MST
Where
Lea County, 0.91 mi SW of Jal
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.110, -103.190

Hail, Lea

When
June 14, 4:29 PM MST to 4:32 PM MST
Where
Lea County, 0.91 mi SW of Jal
Measured
4.25 in hail
Property damage
$225,000
Reported by
Fire Department/Rescue
Coordinates
32.110, -103.190

Several homes and vehicles received significant damage due to the large hail.

Thunderstorm Wind, Lea

When
June 14, 4:29 PM MST to 4:34 PM MST
Where
Lea County, Jal
Measured
78 kt (90 mph) estimated gust
Property damage
$800,000
Reported by
NWS Storm Survey
Coordinates
32.120, -103.180

The most extensive damage during this event was confined to the eastern portions Jal, NM with the most notable damage along State Highway 128 in the vicinity of the Lea County/Jal Airport. At this location, a small single engine plane was flipped over. Also, numerous aircraft hanger doors were blown in due to the high winds which resulted in extensive damage to several aircraft storage buildings. Along State Highway 128, 28 power poles stretched along the southern edge of the highway were blown over into the eastbound lane of traffic. Overall, a total of 60 power poles were damaged. Closer to the city, numerous residential structures received significant roof damage, mainly in the form of lost roof shingles. Several trees were also downed near the Jal Lake Recreational Area.

Thunderstorm Wind, Eddy

When
June 14, 7:45 PM MST to 8:00 PM MST
Where
Eddy County, 1.53 mi NNE of Atoka to 3.89 mi SW of Dayton
Measured
61 kt (70 mph) estimated gust
Property damage
$16,000
Reported by
Trained Spotter
Coordinates
32.791, -104.390

There were numerous damage reports associated with this severe thunderstorm. The damage path has been estimated according to these reports. At 1945 MST, a trained spotter reported that a small camper was blown over onto a pickup truck near the intersection of Kincaid Rd and Highway 385. Significant damage was done to the camper. About five minutes later, 30' long by 20' wide metal sheds were destroyed about 5 miles south of Artesia and an Atoka, NM resident had his porch awning blown off his house. Around 1955 MST, thunderstorm wind gusts snapped a power pole in half near the junction of 4 Dinkus Rd and Highway 285.

Hail, Eddy

When
June 14, 7:52 PM MST to 7:57 PM MST
Where
Eddy County, 1.87 mi WSW of Artesia
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
32.820, -104.430

Hail, Eddy

When
June 14, 7:58 PM MST to 8:03 PM MST
Where
Eddy County, 4 mi S of Artesia to 1.06 mi NNE of Atoka
Measured
1 in hail
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
32.772, -104.400

Cotton and alfalfa crops were damaged near Atoka, NM. The Quentin Rogers cotton fields were stripped down to bare ground, while a 3 foot tall hay field near East Blevins Road and Highway 385 was stripped down to 10 inches tall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178577, 178578, 178579, 184975, 184967, 178576.